Washington, 2013

High Wind in Washington, September 28, 2013

September 28, 2013 · NWS PQR · 2 events in 2 counties and zones

A strong low pressure system brought strong strong winds to portions of Southwest Washington.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong low pressure system brought strong strong winds to portions of Southwest Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Sep 28, 8:52 AM PST, 8 minutes earlier.

Area forecast discussion, Sep 28, 8:52 AM PST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
952 AM PDT SAT SEP 28 2013

.SYNOPSIS...A RARE MAJOR SEPTEMBER STORM SYSTEM WILL LASH SOUTHWEST
WASHINGTON AND NORTHWEST OREGON WITH PERIODS OF HEAVY RAIN AND STRONG
WIND THIS WEEKEND. RAIN WILL BECOME HEAVIER WITH INCREASING WINDS AS
A COLD FRONT MOVES ACROSS THE DISTRICT THIS AFTERNOON AND EVENING.
A POTENTIALLY STRONGER LOW PRESSURE SYSTEM BORNE OUT OF THE REMNANTS
OF WEST PACIFIC TYPHOON PABUK APPROACHES SUNDAY AND SUNDAY
NIGHT...WITH ADDITIONAL HEAVY RAIN AND STRONGER WINDS. COOL AND
SHOWERY WEATHER FOR THE BEGINNING OF NEXT WEEK.

&&

.SHORT TERM...THROUGH MONDAY...A STRONG EARLY SEASON COLD FRONT IS
JUST OFFSHORE THE WASHINGTON AND OREGON COAST THIS MORNING AND WILL
PRODUCE GUSTY WINDS AND HEAVY RAIN ACROSS THE AREA TODAY. GUSTY WINDS
ARE ALREADY BEING OBSERVED AT MANY LOCATIONS WITH THE COAST AND COAST
RANGE WITH THE STRONGEST WINDS. WE HAVE ALREADY HAD REPORTS OF SMALL
TREE BRANCHES DOWN AND FLICKERING POWER. THE WINDS WILL CONTINUE TO
INCREASE TODAY WITH MUCH GUSTIER WINDS EXPECTED WITH THE FRONTAL
PASSAGE LATE THIS AFTERNOON AND EARLY EVENING. HAVE ADDED A WIND
ADVISORY FOR THE WILLAMETTE VALLEY FROM 3 PM TO 8 PM...AND MADE NO
CHANGES TO THE TIMING OR COVERAGE OF THE HIGH WIND WARNINGS FOR THE
COAST AND COAST RANGE.

AS FAR AS RAIN...1.5 TO 3.0 INCHES OF RAIN HAS FALLEN ACROSS THE
COAST RANGE AND CASCADE FOOTHILLS IN THE PAST 12 HOURS WITH GENERALLY
0.15 TO 0.25 INCH FOR THE INTERIOR VALLEYS. THE APPROACHING COLD
FRONT IS MOIST AND DYNAMIC AND WILL GIVE US ANOTHER HEALTHY DOSE OF
RAIN TODAY AND TONIGHT. THE CURRENT EXPECTATION IS FOR ANOTHER 3 TO 5
INCHES OF RAIN FOR THE COAST...COAST RANGE AND CASCADES THROUGH
TONIGHT...AND 1 TO 2 INCHES FOR THE WILLAMETTE VALLEY. THE RAIN RATES
WILL BE THE HIGHEST WITH THE FRONT PASSAGE THIS AFTERNOON AND EARLY
EVENING WHERE PONDING ON THE ROADS AND LOCALIZED FLOODING WILL
IMPACT ROADS AND HIGHWAYS.

STRONG LIFT AND STRONG COLD ADVECTION BEHIND THE FRONT COMBINED WITH
STRONG A OMEGA FIELD AND JET DYNAMICS...SUGGEST THAT THUNDERSTORMS
ARE A POSSIBILITY WITH THE COLD FRONT. HAVE EXPANDED THE THREAT FOR
THUNDERSTORMS FURTHER EAST TO INCLUDE THE COAST RANGE.

THERE WILL BE A BRIEF LULL BEHIND THE FRONT TONIGHT THROUGH EARLY
SUNDAY. RAIN WILL TAPER OFF FROM NORTHWEST TO SOUTHEAST THROUGH THE
NIGHT AS THE FRONT SLIDES TO THE SOUTHEAST...AND WINDS WILL
DRASTICALLY DECREASE.

ANOTHER MOIST AND DYNAMIC STORM WILL IMPACT THE AREA SUNDAY AND
SUNDAY NIGHT FOR ANOTHER ROUND OF HEAVY RAIN AND GUSTY WINDS.
REMNANTS OF EX WEST PACIFIC TYPHOON PABUK SHOULD BE ENTRAINED IN THE
LARGER JET STREAM AND REACH THE PACIFIC NW BY SUNDAY AFTERNOON.
MODELS ARE IN FAIRLY GOOD AGREEMENT THAT A 980MB SURFACE LOW WILL
APPROACH THE AREA SUNDAY AFTERNOON...WITH HURRICANE FORCE GUSTS
POSSIBLE ALONG THE COAST AND...DEPENDING ON THE TRACK...GUSTS OVER 50
MPH POSSIBLE IN THE WILLAMETTE VALLEY AND PDX/VANCOUVER METRO SUNDAY
AFTERNOON AND EVENING. AN ADDITIONAL 1 TO 3 INCHES OF RAIN WILL ALSO
ACCOMPANY THIS STORM.

THE GOOD NEWS IS THAT WE ARE EARLY IN THE SEASON AND RIVERS ARE
RUNNING LOW TO BEGIN WITH. HOWEVER WITH PLENTY OF LEAVES ON THE
TREES...THERE IS POTENTIAL FOR CLOGGED STORM DRAINS AND URBAN FLOOD
ISSUES. PLUS IF RAIN RATES BECOME HEAVY AND SUSTAINED ENOUGH...THERE
COULD BE SOME SMALL STREAM FLOODING ON OUR FLASHIER DRAINAGES.

WITH ALL THE STORM ACTIVITY IN THE PACIFIC WE EXPECT HIGH SEAS AS
WELL...WITH DANGEROUS CONDITIONS IN THE SURF ZONE AND BEACHES THIS
WEEKEND. THE WAVES WILL BE LARGE AND ENERGETIC ENOUGH TO EASILY WASH
PEOPLE OUT TO SEA OR THROW DANGEROUS LARGE DEBRIS ONSHORE WITH ENOUGH
FORCE TO INJURE OR KILL SOMEONE. HIGH SURF WILL RESULT IN EXTRA
HAZARDOUS COASTAL CONDITIONS FOR SUNDAY.

OF COURSE WE WILL BE MONITORING ALL WEATHER VERY CLOSELY THIS
WEEKEND...STAY TUNED AS THIS IS A RAPIDLY EVOLVING SITUATION AND
THERE ARE SURE TO BE CHANGES.

SOMEWHAT CALMER BUT SHOWERY WEATHER IS EXPECTED FOR MONDAY.

.LONG TERM...BEGINNING MONDAY EVENING...MODELS TREND TOWARD PUSHING
THE JET STREAM NORTHWARD SLIGHTLY WITH STRONG UPPER FLOW STILL
PUSHING INTO WESTERN WASHINGTON. RAIN AND SHOWERS CONTINUE IN THE
FORECAST FOR OUR AREA TUESDAY AND WEDNESDAY...THOUGH WITH FAR LESS
INTENSITY THAN THE SYSTEMS EXPERIENCED BY THE PACIFIC NORTHWEST OVER
THE WEEKEND. MODELS SHOW A BRIEF DRY PERIOD TOWARD THE END OF THE
WEEK AS A FLAT UPPER RIDGE MOVES OVER THE NORTHWEST. THE UPPER FLOW
REMAINS STRONG HOWEVER...AND IT WOULD NOT TAKE A BIG CHANGE IN THE
JET STREAM TO SHIFT THE MOISTURE SOUTHWARD INTO WESTERN OREGON. THE
UPPER RIDGE IS A FEATURE THAT BEARS WATCHING THOUGH...AS THE LONG
RANGE MODELS DIVERGE IN THE PROGRESSION OF THE RIDGE THROUGH THE AREA
NEXT WEEKEND. KWELSON

&&

.AVIATION...EXPECT PREDOMINANTLY VFR AND MVFR CONDITIONS TODAY AS
A WARM FRONT SPREADS RAIN AND GUSTY SOUTHERLY WINDS ACROSS THE
REGION. IFR CIGS WILL MAINLY IMPACT THE COAST AND LOCALLY INLAND.
WINDS WILL CONTINUE TODAY AHEAD OF A COLD FRONT DROPPING FROM NW
TO SE OVER THE AREA...STILL LOOKING AT ISSUES WITH LOW LEVEL WIND
SHEAR THIS MORNING. EXPECT THE PEAK WINDS THIS AFTERNOON AND
EVENING WITH THE COLD FRONT PASSAGE...WITH GUSTS IN EXCESS OF 50 KT
ALONG THE COAST AND TO 40 KT ACROSS THE WILLAMETTE VALLEY.

KPDX AND APPROACHES...MOSTLY MVFR CONDITIONS EXPECTED THROUGH MID
AFTERNOON WITH LIGHT TO MODERATE RAIN. LOW LEVEL WIND SHEAR WILL
LIKELY BE PROBLEMATIC THIS MORNING BEFORE SURFACE WINDS STRENGTHEN
IN THE AFTERNOON. SOUTH WIND GUSTS NEAR 35 OR 40 KT ARE EXPECTED
LATE THIS AFTERNOON AND EARLY EVENING RIGHT AHEAD OF A COLD FRONT.
EXPECT A PERIOD OF MODERATE TO HEAVY RAIN WITH IFR CONDITIONS
POSSIBLE
DURING THIS TIME. LIGHTER SOUTH WINDS ARE EXPECTED TO THE TERMINAL
TOWARDS 03Z SUNDAY. /KMD

&&

.MARINE...SOUTHERLY WINDS HAVE GRADUALLY BEEN INCREASING EARLY
THIS MORNING AHEAD OF AN APPROACHING COLD FRONT...WITH GALE FORCE
WINDS 30-35 KT WITH GUSTS TO 45 KT EXPECTED LATER THIS MORNING.
MODELS CONTINUE TO SUGGEST WIND GUSTS WILL BUMP UP CLOSER TO 50
KT BY THIS AFTERNOON AS THE COLD FRONT SHIFTS CLOSER TO THE
COASTLINE...PARTICULARLY STRONGEST OVER THE CENTRAL COASTAL
WATERS WHERE COASTAL BLOCKING WILL OCCUR AN ENHANCE THE COASTAL
BARRIER JET. HAVE LEFT THE STORM WARNING FOR THE CENTRAL WATERS.
THINK THERE IS A CHANCE THAT THE NORTHERN INNER WATERS WILL SEE
STORM FORCE WINDS. HAVE DECIDED TO LEAVE THE GALE GOING AS CURRENT
FEELING IS IT WILL BE LOCALIZED AND CONVECTIVELY DRIVEN WITH THE
FRONTAL PASSAGE. THIS WILL OCCUR BETWEEN 2 AND 6 PM THIS EVENING
WHERE THE HIGHEST LIKELIHOOD OF STORM WINDS MAY OCCUR.

MODELS ARE COMING INTO MUCH BETTER AGREEMENT ON THE STORM TRACK OF
THE SUNDAY SYSTEM. A SURFACE LOW LOOKS TO DEVELOP AND STRENGTHEN
AS IT MOVES INSIDE OF 130W SUNDAY AFTERNOON. MODELS AGREE ON
DEEPENING THE LOW TO 976-982 MB BY 5 PM SUNDAY OFF THE OLYMPIC
PENINSULA BEFORE LIFTING NORTH. STORM FORCE WINDS WITH GUSTS
45-55 KT ARE ONCE AGAIN POSSIBLE...BUT DEPENDING ON THE STORM
TRACK...WE COULD SEE SOLID SUSTAINED STORM FORCE WINDS OR JUST A
FEW GUSTS. PRETTY HIGH CONFIDENCE FURTHER OFFSHORE WITH LOWER
CONFIDENCE CLOSER TO SHORE. WILL MAINTAIN THE STORM WATCH AT THIS
TIME.

SEAS ARE CURRENTLY BELOW 10 FT EARLY THIS MORNING...BUT WILL BUILD
TO 12-14 FT BY MIDDAY...THEN NEAR 16-18 FT BY THIS AFTERNOON AND
EVENING WITH THE STRONGER WINDS...POSSIBLY CLOSE TO 20 FT. SEAS
HOLD STEADY IN THE MID TO UPPER TEENS THROUGH TONIGHT BEFORE
BUILDING TO 20+ FT BY EARLY SUNDAY MORNING...CORRESPONDING WITH A
LARGE WESTERLY SWELL. BY SUNDAY AFTERNOON AND EVENING...CAN EXPECT
SEAS IN THE 22-25 FT RANGE...PERHAPS HIGHER DEPENDING UPON THE
TRACK OF THE AFOREMENTIONED LOW PRESSURE.

HIGH SURF HEADLINES WILL LIKELY BE NECESSARY FOR SUNDAY. DESPITE A
HIGH TIDE SUNDAY EVENING...CURRENT INDICES SUGGEST COASTAL FLOOD
HEADLINES WILL NOT BE NEEDED...BUT THIS WILL BE MONITORED CLOSELY.
/KMD

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING
     FOR CENTRAL WILLAMETTE VALLEY-GREATER PORTLAND METRO AREA-
     LOWER COLUMBIA-SOUTH WILLAMETTE VALLEY.

     HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING FOR CENTRAL
     OREGON COAST-NORTH OREGON COAST.

     HIGH WIND WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR

     CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST-
     COAST RANGE OF NORTHWEST OREGON-NORTH OREGON COAST.

     HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 11 PM PDT THIS
     EVENING FOR CENTRAL COAST RANGE OF WESTERN OREGON-COAST
     RANGE OF NORTHWEST OREGON.

WA...WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING
     FOR GREATER VANCOUVER AREA-I-5 CORRIDOR IN COWLITZ COUNTY.

     HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING FOR SOUTH
     WASHINGTON COAST.

     HIGH WIND WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR

     SOUTH WASHINGTON COAST-WILLAPA HILLS.

     HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 11 PM PDT THIS
     EVENING FOR WILLAPA HILLS.

PZ...STORM WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
     COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR
     OUT 10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR
     OUT 10 NM-WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR
     FROM 10 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR
     FROM 10 TO 60 NM.

     GALE WARNING UNTIL 9 PM PDT THIS EVENING FOR COASTAL WATERS FROM

     CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM-WATERS FROM
     CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO 60 NM.

     STORM WARNING FROM 2 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING
     FOR COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10
     NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 11 PM
     PDT SUNDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
    HTTP://WEATHER.GOV/PORTLAND

INTERACT WITH US VIA SOCIAL MEDIA
    WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.PORTLAND.GOV
    WWW.TWITTER.COM/NWSPORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Sep 28, 3:55 AM PST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
455 AM PDT SAT SEP 28 2013

ORZ005>014-WAZ019-022-023-039-040-291500-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADES-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
455 AM PDT SAT SEP 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
GUSTY SOUTH WINDS TO AROUND 40 MPH POSSIBLE THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
GUSTY SOUTH WINDS 40 TO 50 MPH POSSIBLE SUNDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

ORZ001>004-WAZ020-021-291500-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS-
SOUTH WASHINGTON COAST-
455 AM PDT SAT SEP 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 11
PM PDT THIS EVENING FOR THE CENTRAL AND NORTH OREGON AND SOUTH
WASHINGTON COASTS.

A HIGH WIND WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING FOR THE CENTRAL AND NORTH OREGON COAST
RANGE AND WILLAPA HILLS OF SOUTHWEST WASHINGTON.

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING FOR THE CENTRAL AND NORTH OREGON COAST
RANGE AND WILLAPA HILLS OF SOUTHWEST WASHINGTON...

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING FOR THE CENTRAL AND NORTH OREGON AND SOUTH
WASHINGTON COASTS.

A HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING FOR THE CENTRAL AND NORTH OREGON COAST RANGE AND
WILLAPA HILLS OF SOUTHWEST WASHINGTON.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

PZZ250-255-270-275-291500-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
455 AM PDT SAT SEP 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
A STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM PDT
THIS EVENING FROM CASCADE HEAD TO FLORENCE.

A GALE WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 9 PM
PDT THIS EVENING FROM CAPE SHOALWATER WASHINGTON TO CASCADE HEAD
OREGON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING FROM CAPE SHOALWATER WASHINGTON TO FLORENCE OREGON.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 28, 3:05 AM PST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
405 AM PDT SAT SEP 28 2013

ORZ001>014-WAZ019>023-039-040-282300-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...ASTORIA...CANNON BEACH...TILLAMOOK...
LINCOLN CITY...NEWPORT...FLORENCE...VERNONIA...JEWELL...TRASK...
GRANDE RONDE...TIDEWATER...SWISSHOME...ST. HELENS...CLATSKANIE...
HILLSBORO...PORTLAND...OREGON CITY...GRESHAM...SALEM...
MCMINNVILLE...DALLAS...EUGENE...CORVALLIS...ALBANY...HOOD RIVER...
CASCADE LOCKS...MULTNOMAH FALLS...SANDY...
SILVER FALLS STATE PARK...SWEET HOME...GOVERNMENT CAMP...
DETROIT...SANTIAM PASS...VIDA...LOWELL...COTTAGE GROVE...
MCKENZIE BRIDGE...OAKRIDGE...WILLAMETTE PASS...PARKDALE...ODELL...
COLDWATER RIDGE VISITORS CENTER...MOUNT ST. HELENS...FRANCES...
RYDERWOOD...RAYMOND...LONG BEACH...CATHLAMET...LONGVIEW...KELSO...
CASTLE ROCK...STEVENSON...SKAMANIA...VANCOUVER...BATTLE GROUND...
WASHOUGAL...TOUTLE...ARIEL...COUGAR
405 AM PDT SAT SEP 28 2013

...UNSEASONABLY WINDY AND VERY WET STORM SYSTEMS EXPECTED THIS
WEEKEND TO IMPACT SOUTHWEST WASHINGTON AND NORTHWEST OREGON...

A PAIR OF POTENT EARLY FALL STORMS WILL IMPACT THE PACIFIC
NORTHWEST THIS WEEKEND...BRINGING A PERIOD OF MODERATE TO VERY
HEAVY RAINS TO THE SOUTHWEST WASHINGTON AND NORTHWEST OREGON.
THESE STORMS WILL ALSO PRODUCE STRONG WINDS ALONG THE COAST AND
LOCALLY INLAND AS WELL. THESE ARE HIGHLY UNUSUAL STORMS FOR
SEPTEMBER AND HAVE THE POTENTIAL FOR PRODUCING RECORD RAINS.

A STORM BOLSTERED BY SUBTROPICAL MOISTURE WILL BRING INCREASINGLY
HEAVY RAIN TODAY INTO A GOOD PART OF THIS EVENING. HIGH WINDS WILL
ALSO OCCUR ALONG THE COAST AND COAST RANGE. WINDY CONDITIONS MAY
SPILL INTO THE INLAND VALLEYS AS WELL.

THE SECOND POTENTIALLY EVEN STRONGER STORM IS EXPECTED TO APPROACH
SUNDAY AND MOVE THROUGH THE AREA SUNDAY NIGHT. THIS STORM WILL
HAVE MOISTURE FROM A FORMER WESTERN PACIFIC TYPHOON AND WILL
BRING ANOTHER ROUND OF HEAVY RAIN TO SOUTHWEST WASHINGTON AND
NORTHWEST OREGON SUNDAY AND SUNDAY NIGHT. EVEN STRONGER WINDS ARE
POSSIBLE WITH THIS STORM...BOTH AT THE COAST AND INLAND.

RAINFALL ESTIMATES THROUGH MONDAY SHOW AMOUNTS IN THE COAST RANGE
AND CASCADES COULD REACH 7 TO 10 INCHES...WITH 2 TO 4 INCHES IN
THE VALLEYS. THESE RAINS WILL LIKELY LEAD TO AREAS OF URBAN AND
SMALL STREAM FLOODING. LARGER RIVERS WILL LIKELY ALSO SEE
SIGNIFICANT RISES. THIS AMOUNT OF RAINFALL WILL ALSO LEAD TO DEBRIS
FLOWS AND LANDSLIDES IN STEEPER TERRAIN. SOME PLACES THIS OFTEN
OCCURS INCLUDES THE COLUMBIA RIVER GORGE...THE WEST HILLS OF
PORTLAND...AND THE FOOTHILLS OF THE CASCADES.

THE COMBINATION OF HEAVY RAIN...SATURATED SOILS...STRONG
WINDS...AND TREES WITH A FULL COMPLEMENT OF LEAVES WILL LIKELY
LEAD TO TREE DAMAGE AND POWER DISRUPTIONS...ESPECIALLY AT THE
COAST AND IN THE COAST RANGE BUT ALSO POSSIBLY IN THE INLAND
VALLEYS BOTH SATURDAY AND SUNDAY.

THE STRONG WINDS AND EXPECTED HIGH SEAS WILL CAUSE PROBLEMS FOR
MARINERS ALONG THE COAST. PEOPLE SHOULD ALSO AVOID BEACH AREAS
WHERE THEY CAN BE WASHED AWAY BY THE HIGHER WAVES AND CAN BE
SEVERELY INJURED OR KILLED BY DEBRIS TOSSED ONSHORE.

DETAILS ON THIS DEVELOPING STORM CONTINUE TO COME TOGETHER. PLEASE
CONTINUE TO MONITOR THE LATEST INFORMATION FROM THE NATIONAL
WEATHER SERVICE FOR THE LATEST WATCHES...WARNINGS...OR ADVISORIES
THAT ARE IN EFFECT.

Event by event

2 high wind. Local standard time, as filed.

High Wind, South Coast

When
September 28, 9:00 AM PST to 2:00 PM PST
Where
South Coast forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Official NWS Observations

Strong winds were reported at Cape Disappointment with sustained wind of 52 mph and gusts to 61 mph.

High Wind, Southwest Interior

When
September 28, 9:00 AM PST to 2:00 PM PST
Where
Southwest Interior forecast zone
Measured
78 kt (90 mph) measured gust
Reported by
Other Federal Agency

Strong winds were reported with sustained wind of 63 mph and gusts to 90 mph on Bonneville Power Administration (BPA) tower near Naselle.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478336, 478337.